Jump to content

Reducing beta blocker


yogini
 Share

Recommended Posts

Hi everyone. I was taking 37.5 mg of atenolol (1.5 pills) and just reduced my dose to 1 pill last week. I felt great at first, but am feeling REALLY crummy today. It reminds me of the day I forgot to take my beta blocker (I am sure I took it today, tho). I mean I feel nauseous, exhausted and weak. My symptoms have been pretty moderate lately and I haven't felt this bad in months. So I am pretty sure it's related to the medication.

Has anyone else had these withdrawal symptoms? Will they go away after my body gets used to the lower dose? The funny thing is that my pulse right now is in the mid 60's which is lower than usual. Since the BB is supposed to lower my HR, I am not sure I need to go back up to the higher dose. On the other hand, my HR is jumping around quite a bit when I walk which it wasn't before. I have a call into my doc, but not sure what to do in the meanwhile. I am just so confused.

I was hoping to go off the beta blocker entirely and take it as needed, but now I am not so sure I am ready for this.

Thanks,

Rita

Link to comment
Share on other sites

Rita

I wish I could be of help. These don't sound like typical symptoms of reducing a beta blocker to me. When I reduced my bb, I did notice more forceful heartbeats for awhile, and the tachycardia seemed worse, but then got better slowly. Since bbs tend to make us tired, reducing it *can* give you a bit more energy.

In the meantime, try to increase salt and fluids and see if that helps with the symptoms you are describing. I usually find that that helps a lot.

Katherine

Link to comment
Share on other sites

Hi, Rita. I agree w/Katherine. I've lowered my bb dose too -- and my side effects at the moment are increased heart rate (which is completely to be expected). You may have a little bug (unrelated); even increased anxiety (perhaps over changing your dose of a med you've grown quite accustomed to) can cause the symptoms you have. Try drinking more, salting more, and I'd also suggest eating some protein today. That usually helps to give me more energy and feel stronger overall. (I'm a near vegetarian, but when I'm feeling the way you describe minus the nausea, I have a little chicken or fish or cheese etc.) The fact that you've been on a lower dose for a week or so before now having an "off" day is actually a good sign. These symptoms wax and wane anyway, as you know ... So take extra good care today; tomorrow is bound to be better!

Best to you,

merrill

Link to comment
Share on other sites

Rita,

I don't know about the lower HR part, but I do know that I too have been trying to lower my bb over the past couple of weeks and it has been really tough and really up and down. It took about a week for the worst of the stuff to kick in...feeling a bit better at first and then terrible...too much to go into, but in the end, I had to go back up some on it, I just couldn't stay off of it b/c of the increase in symptoms. However, I did also get tachy. I was so weak and felt like I had no blood in my head at all (I'm always like this right now, but this was worse)...

Hope your doc has an answer...

Emily

Link to comment
Share on other sites

Thanks for your responses, they have helped to keep me calm. I agree that the reaction does not seem typical. Fortunately, the nausea seems to have subsided. My HR has ranged from 60-130 today. Usually it doesn't flip flop so much and the only time it has been in the 60's was when I had high BP in the fall. I've checked my BP and it seems to be OK. I am trying not to worry about the numbers and just how I feel (which, unfortunately, right now is pretty crappy)! I will take your good advice and keep up my fluids, salt and protein. Hopefully a good night's sleep will help too. I also think I need to be patient as my body may just need time to adjust to the medication. It is hard, though. And still haven't heard back from the doctor.

P.S. Emily, you are in my thoughts and I really hope you recover from your surgery soon...

Link to comment
Share on other sites

I can't speak to a beta blocker, but I had to wean off of other meds several weeks ago for testing (and am now back on them) and had some pretty wacky withdrawal symptoms...much greater & different than I had had in the past going off of the same meds. I add this only to bring home the point, as so many often do, that anyone can react oddly to anything at anytime. Not exactly helpful or explanative, but none the less my take on things these days. That said, it's obviously something you still should be tracking with your doc. Hope things calm down for you soon.

:-)melissa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...